Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 130, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2024, 7:12 PM CDT for Morrison County, Todd County, Minnesota. It was in force for 48 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2024, 7:12 PM CDT (00:12 UTC)
- Expired
- Aug 3, 2024, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Morrison County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 156 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:14 PM CDT | HAIL 1.75 | 4 Ne Eagle Bend, MN | Report from mPING: Golf Ball (1.75 in.). |
| Aug 3, 7:20 PM CDT | HAIL 2 | 4 S Browerville, MN | Picture via X. |
| Aug 3, 7:22 PM CDT | HAIL 3 | 1 N Browerville, MN | |
| Aug 3, 7:27 PM CDT | HAIL 1.75 | Eagle Bend, MN | Delayed report via Todd Co EM. |
| Aug 3, 7:44 PM CDT | HAIL 0.88 | 6 W Cushing, MN | |
| Aug 3, 7:50 PM CDT | HAIL 1.5 | 1 S Round Prairie, MN | |
| Aug 3, 7:58 PM CDT | TSTM WND DMG | Grey Eagle, MN | Video via X shows multiple full size pine trees snapped in half. Time estimated from radar. |
| Aug 3, 8:00 PM CDT | TSTM WND DMG | Grey Eagle, MN | Photo via X shows large tree uprooted. Time estimated via radar. |
| Aug 3, 8:00 PM CDT | HAIL 2 | Grey Eagle, MN | Photo via twitter. |
| Aug 3, 8:05 PM CDT | HAIL 1.75 | Long Prairie, MN | Photo sent via twitter, hailstones appear near golf ball in size. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 6:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
796
WUUS53 KMPX 040012
SVRMPX
MNC097-153-040100-
/O.NEW.KMPX.SV.W.0130.240804T0012Z-240804T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
712 PM CDT Sat Aug 3 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Todd County in central Minnesota...
Southwestern Morrison County in central Minnesota...
* Until 800 PM CDT.
* At 712 PM CDT, a severe thunderstorm was located near Clarissa, or
29 miles northwest of Little Falls, moving south at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Long Prairie, Browerville, Clarissa, Eagle Bend, Upsala, Swanville,
Grey Eagle, Flensburg, Lake Osakis, Little Sauk, Round Prairie, and
Sobieski.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 116 and 120.
U.S. Highway 71 between mile markers 172 and 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4580 9443 4577 9471 4578 9513 4594 9515
4619 9515 4632 9478
TIME...MOT...LOC 0012Z 344DEG 29KT 4619 9490
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH3 follow-up statements
215
WWUS53 KMPX 040023
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
723 PM CDT Sat Aug 3 2024
MNC097-153-040100-
/O.CON.KMPX.SV.W.0130.000000T0000Z-240804T0100Z/
Todd MN-Morrison MN-
723 PM CDT Sat Aug 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR TODD AND SOUTHWESTERN MORRISON COUNTIES...
At 723 PM CDT, a severe thunderstorm was located over Browerville, or
25 miles west of Little Falls, moving south at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Long Prairie, Browerville, Clarissa, Upsala, Swanville, Grey Eagle,
Flensburg, Lake Osakis, Little Sauk, Round Prairie, Sobieski, and
Burtrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4580 9443 4577 9471 4578 9513 4594 9515
4612 9515 4622 9471
TIME...MOT...LOC 0023Z 344DEG 29KT 4610 9486
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH530
WWUS53 KMPX 040033
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
733 PM CDT Sat Aug 3 2024
MNC097-153-040100-
/O.CON.KMPX.SV.W.0130.000000T0000Z-240804T0100Z/
Todd MN-Morrison MN-
733 PM CDT Sat Aug 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN TODD AND SOUTHWESTERN MORRISON COUNTIES...
At 733 PM CDT, a severe thunderstorm was located near Long Prairie,
or 22 miles west of Little Falls, moving south at 35 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Long Prairie, Browerville, Upsala, Swanville, Grey Eagle, Flensburg,
Little Sauk, Round Prairie, Sobieski, Burtrum, Elmdale, and Pleasant
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4578 9505 4605 9512 4616 9468 4609 9463
4580 9443 4577 9471
TIME...MOT...LOC 0033Z 344DEG 29KT 4602 9483
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH394
WWUS53 KMPX 040046
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
746 PM CDT Sat Aug 3 2024
MNC097-153-040100-
/O.CON.KMPX.SV.W.0130.000000T0000Z-240804T0100Z/
Todd MN-Morrison MN-
746 PM CDT Sat Aug 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN TODD AND SOUTHWESTERN MORRISON COUNTIES...
At 746 PM CDT, a severe thunderstorm was located near Grey Eagle, or
20 miles west of Little Falls, moving south at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Long Prairie, Upsala, Swanville, Grey Eagle, Flensburg, Little Sauk,
Round Prairie, Sobieski, Burtrum, Elmdale, Pleasant Beach, and Long
Prairie Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4578 9499 4596 9506 4606 9463 4609 9463
4580 9443 4577 9471
TIME...MOT...LOC 0046Z 343DEG 31KT 4590 9478
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:23 PM CDT, 49 minutes earlier. Its key messages:
- Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35.
- Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week.
Area forecast discussion, Aug 3, 6:23 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 623 PM CDT Sat Aug 3 2024 .KEY MESSAGES... - Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35. - Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week. && .DISCUSSION... Issued at 229 PM CDT Sat Aug 3 2024 Thunderstorms are ongoing across northern Minnesota, with this activity soon moving into central Minnesota as a slow-moving cold front drops south across the state. At the moment, these storms are not that strong, however a much more impressive environment for severe weather exists across central and southwest Minnesota where 3000-4000 J/kg of MUCAPE has developed along with steep mid-level lapse rates. Seasonally strong wind shear of 30-40 kts is also present along an north of the front, and the perpendicular orientation of this shear to the front favors discrete supercell development once the storms reach the more favorable environment. Large hail and damaging winds will be the threat with any storms this evening, with significant hail (2" or greater) possible, especially across west-central Minnesota where the lapse rates & instability are mots impressive. Relatively dry low-levels and high cloud bases means the tornado threat is minimal, but the steep lapse rates means a damaging wind threat will be present with the strongest storms, especially is they begin to merge into clusters later in the evening. The main timing for storms will be 4-7 PM across central Minnesota & northwest Wisconsin, 7-10 PM for western MN, the Twin Cities metro & western Wisconsin, and 9 PM - midnight for southern Minnesota. The severe threat will be highest during the early evening across central Minnesota and generally wane through the night as instability decreases, but a threat for severe storms still exists for the Twin Cities & points south. The front stalls out across southern Minnesota tomorrow morning, and could act as a focal points for additional thunderstorms development tomorrow afternoon. CAMs today have backed off on the amount of thunderstorm development, but will continue to mention a low (10-20%) chance for storms tomorrow. Isolated strong to severe storms can't be ruled out. temperatures will be cooler behind the front with highs around 80. Stronger support aloft arrives Monday with the front likely still stalled out somewhere along the IA/MN border, with increasing frontogenesis north of the boundary expected to generate a banded rain event across much of the area. The severe threat looks low with cool temperatures north of the front, but slow-moving storms & rich PW values mean a widespread soaking rain is expected. Enhanced rainfall amounts in excess of 2-3" are possible within the narrow band of precipitation where the frontogenesis is strongest. A system Wednesday brings another chance for widespread rain, but otherwise cooler temperatures prevail next week with periodic chances for lighter rain. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 606 PM CDT Sat Aug 3 2024 Storm development is occurring over north-central Minnesota early this evening, with more growth expected to occur further west as the boundary pushes southeast throughout the evening. Initial mode will be scattered as storms continue to develop, and then are expected to become more clustered as they reach further south. Confidence is high for impacts at STC, MSP, and RNH given the current storm development. There is less certainty with how far west storms will develop for impacts at AXN and RWF, but if any storms go up they will likely be strong. Confidence is also lower for how long the storms lasts into the night, which is highlighted by the prob30s for MKT and EAU. Following the storms, mostly VFR conditions and NE winds at 10kts of less are expected through the period. KMSP...Adjusted timing slightly later to 04-07z given storms are primarily moving eastward early this evening, and are not expected to shift southeast for another 30-60 minutes. There is still a small chance (20%) that storms stick around for more than 3 hours, but recent models favor more of a progressive pattern so we have excluded the prob30 for TSRA on the tail end of the main impacts. /OUTLOOK FOR KMSP/ MON...MVFR/RA likely, chc -TSRA/IFR. Wind NE 5-10 kts. TUE...VFR. Wind E 5-10 kts. WED...VFR/-SHRA, chc -TSRA. Wind W 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...ETA AVIATION...BED
Hazardous weather outlook, Aug 3, 2:20 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 220 PM CDT Sat Aug 3 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 220 PM CDT Sat Aug 3 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms this evening with the strongest storms capable of large hail and damaging wind. The threat for significant hail (greater than 2 inches) is highest across central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms and locally heavy rainfall are expected Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening.
In the hours before
Local storm report, Aug 3, 6:55 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 4 SE Motley 46.30N 94.58W
08/03/2024 M1.75 Inch Morrison MN Trained Spotter
Trained spotter reported golf ball sized
hail and estimated severe winds
approximately 15 miles north of Cushing.
&&
TDHSpecial weather statement, Aug 3, 7:05 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Sat Aug 3 2024
MNC153-040130-
Todd-
705 PM CDT Sat Aug 3 2024
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Todd...
* Until 830 PM CDT.
* At 705 PM CDT, the public reported heavy rain in southern Staples
due to thunderstorms. This will cause urban and small stream
flooding. Up to two inches of rain have already fallen.
* Some locations that will experience minor flooding include...
Staples.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4635 9470 4635 9468 4636 9467 4632 9465
4630 9471 4630 9484 4636 9488 4637 9474
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:05 PM CDT | Special Weather Statement | MPX | Todd | 85 min |
| Aug 3, 7:29 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 16 min |
| Aug 3, 7:31 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 44 min |
| Aug 3, 7:48 PM CDT | Special Weather Statement | MPX | Mille Lacs | 42 min |
| Aug 3, 8:00 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns, Todd | 60 min |
| Aug 3, 8:10 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 50 min |
| Aug 3, 8:17 PM CDT | Tornado Warning | MPX | Stearns | 28 min |
| Aug 3, 8:24 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns | 19 min |
| Aug 3, 8:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 57 min |
| Aug 3, 8:54 PM CDT | Special Weather Statement | MPX | Sherburne, Wright | 51 min |
| Aug 3, 9:32 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 28 min |
| Aug 3, 9:35 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 55 min |
| Aug 3, 9:40 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville | 50 min |
| Aug 3, 10:12 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Scott | 33 min |
| Aug 3, 10:29 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville, Sibley | 46 min |
| Aug 3, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 32 min |
| Aug 3, 11:14 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Nicollet, Renville, Sibley | 31 min |
| Aug 3, 11:44 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Sibley | 13 min |
| Aug 3, 11:55 PM CDT | Special Weather Statement | MPX | Waseca | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.